FDA Issues Consumer Advisory That Kava Products May Be Associated With Severe Liver Injury

Dear Health Care Professional Colleague:

We are sending you this notice to bring to your attention a recently-issued FDA Consumer Advisory about the potential risk of severe liver injury associated with use of kava-containing dietary supplements.

In this advisory, we discuss that although rare, hepatic failure has been reported to be associated with the use of kava-containing products. Additionally, we advise consumers of the early signs of liver toxicity and recommend that persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements. The advisory also references regulatory actions taken by a number of foreign countries.

In the event that you are contacted, we want you to be aware of our advice to consumers. To further assist you, we plan in the near future to provide additional information on the nature of the adverse events we have received.

Again, we urge you and consumers to report as soon as possible any cases of liver and other injuries that may be related to the use of kava-containing dietary supplements. These adverse events should be reported to FDA's MedWatch program by calling the toll-free number (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).

Sincerely yours,

Christine Lewis Taylor, Ph.D.
Director
Office of Nutritional Products, Labeling, and Dietary Supplements
Center for Food Safety and Applied Nutrition